Alabama, 2016

Drought in Alabama, July 1 to 31, 2016

July 1 to 31, 2016 · NWS BMX · 9 events in 9 counties and zones

A lack of rainfall during the second half of the month of June 2016 and above normal temperatures resulted in Severe Drought (D2) conditions developing across the northwest and northeast portions of central Alabama during the month of July.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A lack of rainfall during the second half of the month of June 2016 and above normal temperatures resulted in Severe Drought (D2) conditions developing across the northwest and northeast portions of central Alabama during the month of July.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jun 30, 10:58 PM CST, 1 hour 2 minutes earlier.

Area forecast discussion, Jun 30, 10:58 PM CST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1158 PM CDT THU JUN 30 2016

.UPDATE...
For 06Z Aviation.

&&

.DISCUSSION...

Without looking at any observations, one could depict the stalled
frontal boundary to be near Montgomery to Auburn to Atlanta. If
you then go and look at the surface charts, this is confirmed as
winds are from the north, north of I-85 and from the southwest in
the southeastern portions of the area. Dewpoints are in the
50s across northern and central sections of the area. Visible sat
also confirms this as plenty of clouds south of the front and
almost none north of the front. So what will happen for the rest
of the week? The front will remain across the southeast through
Friday, so scattered showers/storms will be possible once again on
Friday afternoon. By Saturday, the front will begin to wash out
and only an isolated shower/storm will be possible during the
afternoon in the southeast.

As we work into Sunday we will see an increase in moisture from
the south and east. With that increase we may see more in the
line of scattered showers and storms for the peak heating of the
day. In fact we will likely be in this summer pattern through mid
week. While we will likely see our typical heating of the day,
scattered showers/storms each day we will also be warming up each
day. With the increased moisture and slightly warmer temperatures
we will be flirting with heat advisory criteria on Tuesday and
Wednesday afternoons. Will continue to mention in the HWO as we
are still a while out from that period.

16

&&

.AVIATION...
06Z TAF Discussion.

MGM/TOI remain south of the stalled out front/effective dry line.
Weak low-level isentropic lift and sufficient low- level moisture
will result in low cloud/fog development overnight at MGM/TOI.
Highest chance of IFR conditions will be at TOI given heavy
rainfall earlier today. An isolated shower/storm will be possible
near TOI Friday but coverage will be too low to include in the
TAF. For the northern TAF sites, VFR conditions will continue for
the next 24 hours.

32/Davis

&&

.FIRE WEATHER...

Isolated to scattered shower and thunderstorm activity will
remain possible today, mainly across the southeast half of the
state. Drier and less humid conditions are expected across the
northwest. Rain chances become a little better Sunday into the
beginning of next week and more diurnally influenced. No fire
weather concerns are expected at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     63  92  68  94  71 /   0  10  10  20  10
Anniston    66  92  69  94  71 /   0  10  10  20  10
Birmingham  66  93  71  95  74 /   0  10  10  10  10
Tuscaloosa  66  94  71  96  73 /   0  10  10  10  10
Calera      64  93  71  95  73 /   0  10  10  10  10
Auburn      71  91  72  94  73 /  10  20  10  20  10
Montgomery  71  95  72  97  74 /  10  20  10  10  10
Troy        70  92  72  94  73 /  10  20  10  20  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Jun 30, 4:27 AM CST, 19 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
527 AM CDT THU JUN 30 2016

ALZ011>015-017>050-011330-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
527 AM CDT THU JUN 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HOT AND HUMID CONDITIONS COULD CREATE HEAT INDEX VALUES ABOVE 105
DEGREES DURING THE AFTERNOON ON TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 drought. Local standard time, as filed.

Drought, Blount

When
July 1, 12:00 AM CST to July 20, 11:59 PM CST
Where
Blount forecast zone
Reported by
Drought Monitor
Coordinates
33.981, -86.567 (the zone’s center; the record gives no point)

Severe Drought (D2) conditions developed during early July but rainfall during the month resulted in the county falling below D2 status before the end of the month.

Drought, Etowah

When
July 1, 12:00 AM CST to July 20, 11:59 PM CST
Where
Etowah forecast zone
Reported by
Drought Monitor
Coordinates
34.045, -86.035 (the zone’s center; the record gives no point)

Severe Drought (D2) conditions developed during early July but rainfall during the month resulted in the county falling below D2 status before the end of the month.

Drought, Cherokee

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Cherokee forecast zone
Reported by
Drought Monitor
Coordinates
34.176, -85.604 (the zone’s center; the record gives no point)

Severe Drought (D2) conditions developed.

Drought, St. Clair

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
St. Clair forecast zone
Reported by
Drought Monitor
Coordinates
33.716, -86.315 (the zone’s center; the record gives no point)

Severe Drought (D2) conditions developed.

Drought, Cleburne

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Cleburne forecast zone
Reported by
Drought Monitor
Coordinates
33.675, -85.519 (the zone’s center; the record gives no point)

Severe Drought (D2) conditions developed.

Drought, Randolph

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Randolph forecast zone
Reported by
Drought Monitor
Coordinates
33.294, -85.459 (the zone’s center; the record gives no point)

Severe Drought (D2) conditions developed.

Drought, Calhoun

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Calhoun forecast zone
Reported by
Drought Monitor
Coordinates
33.771, -85.826 (the zone’s center; the record gives no point)

Severe Drought (D2) conditions developed.

Drought, Lamar

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Lamar forecast zone
Reported by
Drought Monitor
Coordinates
33.779, -88.097 (the zone’s center; the record gives no point)

Severe Drought (D2) conditions developed.

Drought, Marion

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Marion forecast zone
Reported by
Drought Monitor
Coordinates
34.137, -87.887 (the zone’s center; the record gives no point)

Severe Drought (D2) conditions developed.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2016Every state in 2016This day in weather historyWarnings in Alabama, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 656169, 656170, 656171, 656173, 656178, 656181, 656183, 656184, 656186.